Confidence gone

Had paf since oct 2014 and only had 2 bouts since that first introduction to this crazy condition. Last monday had an episode lasting about an hour so took my flecainide. First time ive taken the flec so was very nervous....more so cos I was on my own with my young kids. It settled it though but the day after I felt borderline depressed and rough. Just how effective is flecainide and is it normal to make u this rough? I had one 100mg pill in the pocket dose. Is it normal to have the odd ectopic the days after? This has blasted my confidence

10 Replies

oldestnewest
  • I take Flecainide as a pip. I was told to take 100 but 50 seems to work. You are supposed to take it on an empty stomach. It makes sense therefore to wait until the AF is established before taking the tablet. Having said that, there may be occasions when I would want to take it to stop an attack developing.

    I have never been aware of being depressed afterwards but an AF attack will always make you feel jiggered. If your heart isn't pumping properly then oxygen isn't getting round your system. I have never been aware of ectopic beats but apparently everyone gets them every day. AF sufferers are very heart-aware.

  • I have had a rhythm control drug that made me very depressed within a day. Came off it, felt fine within 24 hours, took it again and I went straight downhill, end of the world, so I'm sure it was the drug. It's a drug that other people are happy on so these drugs can affect people in different ways. Depression wasn't listed as a side-effect, not even a rare one. And it wasn't Flecainide by the way.

    If it were me, I'd be tempted to try the drug again when appropriate and if I got the same result, I'd go back to my doctor/EP and ask for a change.

    It could have been just a coincidence of course!

    Hope you get it sorted.

    Koll

  • Thanks for the replies....my bp went a bit low and I was drained. I think it had something to do with the fact it caught me out of the blue and I believed I had some sort of control over it as with the other times there was a trigger I.e stress or alchohol. Feel better today but an element of anxiety remains. This is probably normal, it's just new to me and I thought I was a bit too young to have developed af in the first place (34).

  • I have taken Flecainide PIP first and then 200mg daily to date for 15 months. My experience is overall good for controlling AF, some depression/anxiety early on but that may not have been the drug and fine now. You can get it in 50mg pills and maybe worth taking one of those if there is a next time, you need to build up some knowledge/experience for your individual circumstances and there is no short cuts to that. Good Luck.

  • The first time I took Flec was in the surgery and I was warned about nausea. When taking as a pill in the pocket I was prescribed 3 x 100mg tablets.

    It definitely worked for me, although it doesn't for everyone. May I suggest that you go see your GP and report your experience as soon as possible. My understanding is that the first time you take Flec should be under medical supervision.

    AF does sap your confidence and it takes quite a while to get used to. Yes, I would feel pretty rough for 12-24 hours after an AF episode, regardless of whether or not I took Flec. If you experience low BP and feel light headed or faint, please see your GP. I took Bisoprolol with the Flecainide, hated it but the one thing it did was stabilise my BP.

  • Thanks.....saw the gp and he suggested 2 x 50mg dose morning and night. Think im gonna stick to the cardiologists advice though and just use it as a pip for now and if it becomes more frequent take the regular dose.

  • That is what I did, but as I say 100mg didn't touch it and I had to take 300mg. I eventually went on to 100mg morning and night when I had more than 2 episodes a week - but that was after about 7-8 years of using it is a PIP + various doses of Biso.

    Good luck.

  • Hi Jimmy,

    Flecainide as PIP (150mg) was brilliant for me - I could predict almost to the minute when I would return to normal rhythm (usually around 90 mins). I can't remember feeling depressed after it, though. I was advised to wait 30 mins from the start of the episode before taking the Flecainide to make sure it was a full-blown episode and not just ectopic beats.

    You may not have heard that if anything AF tends to get more frequent over time (Google "AF begets AF") - the more you are in AF, the more frequent the episodes will occur. My EP (Electrophysiologist) told me that the same happens in reverse, though - the more you are in normal sinus rhythm, the less frequent the AF episodes will be. That was the point where he switched me from PIP to daily dosage, so that it would build up the time that I was in normal rhythm. I think of it as a new path through a wood being beaten down as more people use it (AF episodes), and then closing back up and greenery growing back as people stop using it (normal rhythm).

    I was 41 when I first had AF (I'm 43 now). It's scary at first but after a while, scary becomes annoying but your confidence builds as your knowledge of what happens increases. If you can get to the AFA Patients' Day in October, it's a really useful source of information by the way.

    Caroline

  • I like the analogy of the path. I've regretted taking 300mgs flecainide on a daily basis and had wondered if I would have done better keeping the dose to 100mgs twice a day and quashing AF when it occurred with extra flecainide and I now see the logic.

    I agree too how scary soon develops into annoying and the confidence builds.

  • You're young with a young family. This is scary ....you don't have control ....this is depressing. That's a normal reaction to your bodies action. Be gentler on yourself. You deserve it.

You may also like...